| Model Number |
F0303 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Sleep Dysfunction (2517); Breast Discomfort/Pain (4504)
| Date of Event |
02/14/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Hologic is submitting this report in accordance with 21.Cfr part 803.The submission is based upon the currently available information.The submission of this report does not represent a confirmation of device malfunction involving the hologic products in the event described.D4: lot and serial number of the device not provided by the complainant; therefore, the udi, expiration and manufacturing dates are not known.Device history record (dhr) review was unable to be conducted for the disposable device as the identification numbers were not provided by the complainant.H3: the device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported and a definitive root cause for the reported event could not be determined.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
Event or Problem Description
It was reported that the patient received a biozorb marker in (b)(6) 2018.Patient is complaining that she has pain that sends shock wave through her that she is having issues with jogging and sleeping.She reports that her breast is very tender and sore.No other information is available.
Additional Manufacturer Narrative
Correct part number is f0303.
Additional Manufacturer Narrative
The patient is a 52-year-old female, 156 lbs, bmi of 25.24, with no significant medical or family history who had a routine screening mammogram on (b)(6) 2017 that was positive for a suspicious mass of the left breast (¿a solid irregular mass at 2 o'clock position measuring 18mm is size").Patient had an ultrasound guided core biopsy on (b)(6) 2017.Pathology revealed: atypical tubular proliferation.The patient then underwent a left breast lumpectomy on (b)(6) 2017.Pathology revealed: "left breast invasive ductal carcinoma, with high grade ductal carcinoma in situ (dcis), cauterized surgical margin positive, extra anterior surgical margin excision with invasive ductal carcinoma, grade 2 diameter 1.5cm cauterized surgical margin positive, high-grade dcis with focal comedo necrosis, additional smaller fragment negative." er/pr+, her2-neutral (neg by fish)".The patient had a follow up mri that identified "post lumpectomy changes in the left upper-outer left breast including a seroma with irregular rim enhancement measuring approximately 4.3 x 1.6 x 1.3 cm.Non-mass enhancement around the inferior aspect of the lumpectomy bed as well as a 1.6 cm linear area of non-mass enhancement located 7 mm posterior to the upper portion of the seroma cavity are indeterminate and could represent residual carcinoma versus postsurgical change in this patient with known positive margins." the patient underwent a re-excision left breast lumpectomy and sentinel lymph node dissection (slnd) with biozorb placement (3x3 cm) on (b)(6) 2018.Biozorb was secured with 3-0 vicryl in 6 places and corners were secured within the chest wall fascia.The re-excision specimen had clear margins and 3 negative nodes.She had a subsequent low oncotype score.The patient then underwent radiation therapy completed in "early on (b)(6) 2018" and started tamoxifen on (b)(6) 2018.On (b)(6) 2020 (2 years 2 months post re-excision surgery), the patient complained of left upper arm "ache" and "pulling" and was evaluated for lymphedema with negative findings and full range of motion (rom).At a mammogram visit on (b)(6)2022, the patient reported diffuse intermittent bilateral breast pain that she related to an increase in exercise.Her mammogram on that date was benign.The patient completed 5 years of tamoxifen and terminated further treatment.At her final follow-up visit with medical oncology, the record reflects "patient does not have any complaints today and reports this is the best she has felt in several years.She is exercising on a regular basis and has started eating healthier." lot number provided in the record was unable to be traced.
Additional Manufacturer Narrative
It was reported that the patient received a biozorb marker in (b)(6) 2018.Patient is complaining that she has pain that sends shock waves through her that she is having issues with jogging and sleeping.She reports that her breast is very tender and sore.No initial evaluation could be performed because there was no returned sample for this complaint.The sample was not returned for this complaint and there was limited patient-related information provided for this event; therefore, a thorough investigation was not able to be performed.Investigation into several of the harms reported in this complaint was performed from a clinical literature review, as well as an investigation into the design and risk of the biozorb product.The harms identified during this complaint are: pain, sleep dysfunction.A review of clinical literature performed on lumpectomies and their associated complications was performed.A summary of this review concluded that, while lumpectomy is a well-established option for breast cancer treatment, it inherently carries risks of complications, most notably infections, seroma formation, chronic pain, and wound healing issues.The literature demonstrates variation in complication rates based on surgical technique, additional therapies (such as intraoperative radiation therapy (iort) or radiation), and individual patient factors, with infection rates ranging from 2% to 10% and seroma rates from 11% to 65%.Pain: biozorb (0.9% to 1.9%): pain or discomfort was reported in 0.9% to 1.9% of patients with the biozorb marker.In one instance, discomfort occurred due to the device being sutured to the serratus muscle but did not result in removal.In another study, discomfort in 1.1% of patients led to device removal.However, given that pain is a well-known complication following lumpectomy, particularly in cases with nerve damage or radiation therapy, some of this discomfort could be attributed to the initial surgical intervention rather than the presence of the marker.Lumpectomy (25% to 60%): chronic pain is a frequent long-term complication of lumpectomy, affecting 25% to 60% of breast cancer surgery survivors.Kwee et al.Reported a pooled prevalence of 31% for neuropathic pain following bcs.The presence of post-surgical pain, particularly neuropathic pain caused by nerve damage, could be exacerbated by or misattributed to the biozorb marker in some cases.Chronic pain, particularly neuropathic pain, affects nearly one-third of patients.(kwee et al.(2024)), migration can be influenced by several patient related factors which can influence the likelihood of migration after lumpectomy, such as breast density, biopsy location, and biopsy approach.Per a study by ashali jain et al.(2017), marker migration is a relatively common occurrence following stereotactic biopsies, happening in 13% of cases.Swelling is one of the expected events that could occur after surgery and/or radiation therapy regardless of the use of a biozorb device.Due to this, confirmation of the swelling during this event as a normal course of surgery vs being caused by the biozorb is not able to be done.Device explantation is based on the patient¿s physician¿s evaluation of their physical and health state and recommendation; therefore, an investigation into this intervention is not able to be performed for this complaint.Though complications are relatively common, most are manageable with appropriate postoperative care, making lumpectomy a viable option for many breast cancer patients when carefully monitored and followed up.An investigation was performed by subject matter experts (sme¿s) into several of the harms identified as being experienced by the patient related to design, risk management, and clinical factors.The results of these investigations and potential causes can be seen below; however, it is important to note that these results do not include medical input from a qualified medical professional: pain: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.The crystalline proportion in the device is unknown.Crystallinity may be causing irritation and foreign body reaction considering the long period of absorption of the device.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs, and therefore there are opportunities in design outputs and v&v activities.Migration: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.The crystalline proportion in the device is unknown.High crystallinity may be causing migration/erosion considering the long period of absorption of the device.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs.Based on the clinical literature review, the harms reported to be experienced by the patient in the complaint are common symptoms from surgery and lumpectomies; therefore, a confirmation of the biozorb causing the harms was not able to be done.However, based on the review of the top harms in regards to the biozorb design and risk documentation, the adverse events reported can be tracked back to a potential shared cause: lack of adequate user needs for the product.User needs define the framework for product development and lay the ground for the definition of design inputs, design outputs and later verification and validation activities.Other potential causes are related to inadequate test methods and/or the lack of evidence to support some specific product requirements.Conclusion: when comparing the safety outcomes of the biozorb marker with general lumpectomy complications, it becomes evident that some of the complications associated with biozorb may stem from the lumpectomy procedure itself.Both procedures share overlapping risks, although the biozorb device introduces additional considerations.However, it has been confirmed that the lack of defined user needs and inadequate test methods and testing evidence are potential root causes for the harms reported in this complaint.This cause will be further investigated and addressed in a capa.The risks associated with this complaint event are further described and evaluated against the product and its hazard analysis in the health risk assessment biozorb complaint analysis.Updates to the biozorb hazard analysis risk file will be monitored.Future events will be monitored and trended.Complaint confirmed: no.Device history record (dhr) review: a dhr review could not be performed because no lot information was provided.
Event or Problem Description
Hologic has received correspondence arising from litigation.The additional medical information provided, revealed the lot number c2-160203 of the implanted biozorb device.No other relevant information was provided.This report is being submitted pursuant to 21 cfr part 803 based on information made available to hologic through litigation.Consistent with 21 cfr 803.16, the submission of this report is not intended, and shall not be construed, as an admission, acknowledgment, or confirmation by hologic that the device caused or contributed to the reportable event.
Additional Manufacturer Narrative
Hologic has received correspondence arising from litigation.The additional medical information provided, revealed the lot number c2-160203 of the implanted biozorb device.No other relevant information was provided.This report is being submitted pursuant to 21 cfr part 803 based on information made available to hologic through litigation.Consistent with 21 cfr 803.16, the submission of this report is not intended, and shall not be construed, as an admission, acknowledgment, or confirmation by hologic that the device caused or contributed to the reportable event.A device history record (dhr) review was conducted for the reported lot number.The device was released meeting all qa specifications.